Forums


Medications & Prescription Treatment

Lyrica and migraines

  • By dnvnfam5

    Hi, haven’t been here for a while but I have a question regarding Lyrica. First, for a bit of history I have suffered from chronic daily migraines for about 3 years or so. I’ve been on cymbalta for about two years. Topamax did not help much and caused brain laziness, forgetting of words (worse than what my migraines typically cause). I cannot take beta blockers or calcium channel blockers because my blood pressure is too low. I was weaned off of the topamax and started on Namenda which worked great! For the first couple of weeks, but then I became resistant, gained 20 lbs quickly and depressed. I was taken off of that and it was recommended to get the occipital stimulator implanted (which I was hesitant about). During the wait for the consult about the stimulator I was hospitalized for full body muscle contracture that didn’t respond to muscle relaxants- it lasted about 15 hours. I was immediately taken off cymbalta and had wicked side effects (was not weaned, so I basically was a crazy person) – but only 1 migraine in a week during that time; my psych put me on Paxil to help with the cymbalta withdrawal which seems to be working. Testing from my hospital stay has shown nerve issues in my neck and back which must be getting worse since I was in a car accident a year ago. To help with nerve and muscle pain I was placed on Valium and Lyrica. I couldn’t get the Lyrica for a few weeks because of insurance issues but with Paxil and occasional Valium, I’ve had 5 migraines over he last month! That’s a record improvement from 25-28 a month!!! So last night I finally got the Lyrica 50mg and took the first dose. This morning I have a wicked migraine not really responding to my zomig- has anyone experienced migraines with Lyrica and if so does it go away after your body gets used to the new med? I was thinking of skipping it today and taking one tomorrow to see if I get a migraine. My doctor said I can play with the dosage frequency for the first few days. Any thiuts would be helpful as I’d rather have nerve pain than migraines!

    Thanks,

    Laurie

    Reply Created with Sketch. reply
  • By Tammy Rome

    I don’t know much at all about Lyrica, but I do know that the “migraine brain” hates change. Keeping things on even-keel is the best thing we can do. Unfortunately, it’s not always realistic. If I were in your position and had concerns about a new medication triggering migraine, I would contact my headache specialist and report the changes. It’s very likely your body is reacting to any number of potential triggers. Last year after a 3-day hospitalization, I had a lot more migraines for a few weeks. Once my body recovered, things settled down and even got better. I sure hope you can continue to maintain the low frequency of once a week or less often.

    Tammy Rome
    Moderator, Migraine.com

    Reply Created with Sketch. reply
  • By Ellen Schnakenberg

    dnvnfam5

    I am SO sorry you experienced this. Please read this to help you understand the special care you may have to take now to prevent a repeat of your “contracture” experience: https://migraine.com/blog/migraine-triggers-and-comorbidities-dystonia/

    Dystonia is a neurological disorder that results from damage that occurs from specific medications that alter brain chemistry. There is a long list of meds that can cause this. Unfortunately, it can become permanent, so care needs to be taken to be sure you are careful with the meds you take.

    In my experience, I had many “attacks” that were fairly small before they became “body wide” and required trips to the ER. I was told it was “all in my head” until it happened after surgery in the hospital and I recveived my diagnosis. I was told how lucky I am because the majority of docs have never seen it and don’t know how to identify it. The norm is 5 years and as many as 15 docs before an appropriate diagnosis is received. I now carry diazepam with me everywhere because sadly, my case is permanent. Going off all the meds was helpful, but the damage was done. As a result, it is really important to me to share this information. I see Migraineurs every day who have damage and never knew what happened to them. Most of the Migraine preventives we take can cause this problem.

    If in doubt, please see a movement disorder specialist and be aware that it can happen again, catching you off guard. Meds in the same class as diazepam (Valium) are often very useful to help prevent more spasms, but not the damage the drugs can cause. Benadryl is also often helpful. Thankfully, diazepam potentiates (makes stronger) some of the other meds we take during a Migraine attack. Dystonia can be a powerful trigger for Migraine if you have it, making anything that quells the spasms, a godsend. Interestingly, Botox is the treatment of choice for localized dystonia. For me, the Botox injections I get for Migraine made an enormous difference in the spasms in my neck. Changed my life really, even though it didn’t affect the freuequency of my Migraines. It did affect the severity, and boy do I notice it when it wears off!

    Good luck, and I encourage you to learn as much about what happened to you as you can…

    ~Ellen

    Reply Created with Sketch. reply